Aa
A
A
Close
Avatar universal
Senior's calf cramps
My father's in-law (82 yrs old) has been having terrible calf cramps quite often during his sleep. His doctor gives him med for it but he's still suffering which makes me wonder there is any other helps out there he could try besides consuming more potassium. Would any medication give him this side effects, possibly? He has been taking prescription Tylenol to help him to sleep every night, not sure if it has any thing to do with his serve calf cramps or not?! Any idea? Thanks.
Cancel
6 Answers
Page 1 of 1
1268057 tn?1462734870
Well, is he consuming more potassium as recommended by his physician?

He needs to inform his physician that he still is suffering from the calf cramps and the medication isn't working.
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
1756321 tn?1377771734
"In essence, the closing and relaxing of a muscle is dependent on the four mineral horseman of function, calcium (Ca), sodium (Na), magnesium (Mg), and potassium (K).  Sodium constricts and potassium relaxes, with Ca and Mg initiating each phase of the action."

Now that paragraph pretty much sums up the common causes of cramps. Magnesium is the boss of calcium, potassium and sodium and vitamin D. Mess with magnesium and you mess with all of them. I know!
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
Avatar universal
Have him try Arnica by Boiron. You can buy it at a healthfood store or on-line. It's about $12.00.  It comes with gel ( no odor) which he can rub on and also pellets.  I'd suggest at onset of the cramp that he puts one under his tongue. I suffer from constant Sciatica, back pain and leg cramps especially at night.  This gives me relief within 5-10 minnutes.  Good luck Londres 70 Your Father will love you for this tip.   Let me know how you make out. Rainie 868
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
144586 tn?1284669764
Red_Star has provided an excellent explanation. That being said use of calcium depends upon vitamin D3, and most seniors are seriously deficient. The second point is that such camps in the elderly are often due to intermittant claudication, which is another way of expressing "problems with circulation". Generally a color dopplar is in order, an easy-to-take non-invasive examination of the legs with ultrasound. The results are displayed on a color screen. There are various options available to increase circulation. Circulatory problems may be relieved in some cases by taking slow-release niacin and 1000 mg of omega-3 supplements. Finally there are prescription-only quinine sulfate tablets, which were available over-the-counter until about 2005.
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
Avatar universal
hi, i have one idea , give him hot milk and put some turmeric powder in milk.
Definitely its effective plz try this.
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
Avatar universal
A nice bath with epsom salts will also help him absorb Magnesium.
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
Your Answer
Avatar universal
Answer
Know how to answer? Tap here to leave your answer...
Answer
Submit Answer
A
A
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
General Health Community Resources
RSS Expert Activity
233488 tn?1310696703
Blank
Marathon Running Done Over Many Yea...
05/15 by John C Hagan III, MD, FACS, FAAOBlank
233488 tn?1310696703
Blank
New Article on Multifocal IOL vs &q...
05/15 by John C Hagan III, MD, FACS, FAAOBlank
748543 tn?1463449675
Blank
TMJ/TMJ The Connection Between Teet...
01/15 by Hamidreza Nassery , DMD, FICOI, FAGD, FICCMOBlank
Top General Health Answerers
1415174 tn?1453246703
Blank
mkh9
CA
Avatar f tn
Blank
Gemfly
363281 tn?1353103243
Blank
SassyLassie
Nelson, New Zealand
144586 tn?1284669764
Blank
caregiver222
1236893 tn?1408490528
Blank
gymdandee
NJ
1530171 tn?1448133193
Blank
TheLightSeeker
London, ON